Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2015, Article ID 430823, 6 pages
http://dx.doi.org/10.1155/2015/430823
Research Article

Symmetries and Conservation Laws for Some Compacton Equation

Departamento de Matemáticas, Universidad de Cádiz, Puerto Real, 11510 Cádiz, Spain

Received 13 May 2015; Revised 9 July 2015; Accepted 2 August 2015

Academic Editor: Martino Bardi

Copyright © 2015 M. L. Gandarias et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We consider some equations with compacton solutions and nonlinear dispersion from the point of view of Lie classical reductions. The reduced ordinary differential equations are suitable for qualitative analysis and their dynamical behaviour is described. We derive by using the multipliers method some nontrivial conservation laws for these equations.

1. Introduction

Solitons and compactons are two kinds of nonlinear waves. They play a vital role in all ramifications of science and technology and are used as constructive elements to formulate the complex dynamical behaviour of wave systems throughout science: from hydrodynamics to nonlinear optics, from plasmas to shock waves, from tornados to the Great Red Spot of Jupiter, and from tsunamis to turbulence. More recently, solitons and compactons are of key importance in the quantum fields and nanotechnology specially in nanohydrodynamics.

It is known that while the impact of typical nonlinearity does not change much with spatial dimension, the spreading effectiveness of dispersive mechanisms increases. Thus a well-balanced one-dimensional model becomes less balanced in higher dimensions. This in general greatly reduces the prevalence of robust solitonic structures in higher spatial dimensions. The compactons, solitons with a compact support, were introduced by Rosenau and Hyman [1] over twenty years ago via the model equationand symmetry reductions and exact solutions were derived in [2, 3]. The conservation laws for the compacton equation and the compacton equation were constructed in [4] by utilizing the multiplier approach. In [4], only multipliers of the form were considered since, according to the authors, the higher order multipliers determining equations are too complicated and cannot be separated manually.

In [5] Rosenau and Oron have explored the impact of several prototypical types of a nonconvex convection on a formation of compact patterns. This is done via the simple model with cubic dispersion and some variations on a nonlinear modified dispersionThey found that unlike the compactons that have a universal, speed-independent width, the present compactons width depends on their velocity. In a recent paper [6], we proved that some equations with compacton solutions and cubic dispersion are both nonlinearly self-adjoint, and we have determined some nontrivial conservation laws.

It is known that conservation laws play a significant role in the solution process of an equation or a system of differential equations. Although not all of the conservation laws of partial differential equations (PDEs) may have physical interpretation they are essential in studying the integrability of the PDEs.

For variational problems, the Noether theorem [1] can be used for the derivation of conservation laws. For nonvariational problems there are different methods for the construction of conservation laws. In [7, 8], Anco and Bluman gave a general algorithmic method to find all conservations laws for evolution equations like (2) and (3). In [9], a special method has been introduced by Ibragimov. This method, which does not require the existence of Lagrangians, is based on the concept of adjoint equations for nonlinear equations and avoids the integrals of functions. The concept of strictly self-adjoint equations has been generalized [1012]. After Ibragimov’s results, several papers appeared to be concerned with self-adjointness and its applications to PDEs [1324]. This method is a special case of the formula presented in [7].

In this work we will apply Lie classical method to (2) and (3) in order to obtain exact solution, as well as to derive conservation laws for these equations by using the multipliers method.

2. Symmetry Reductions and Exact Solutions

In this section, we perform Lie symmetry analysis for (2) and (3). Let us consider a one-parameter Lie group of infinitesimal transformations in given bywhere is the group parameter. Then one requires that this transformation leaves the set of solutions of (2) and (3) invariant. This yields to the overdetermined, linear system of eleven equations for the infinitesimals , , and . The associated Lie algebra of infinitesimal symmetries is the set of vector fields of the formHaving determined the infinitesimals, the symmetry variables are found by solving the invariant surface conditionFrom the determining system for (2), we get that , , and , where , , and must satisfy the following equations:After solving the determining equations for , , and , we obtain the two-dimensional Lie algebra spanned by the following Lie point symmetry generators admitted by (2):In this section, we obtained the reduction of (2) to ODEs using the generator . We have the similarity variable and similarity solutionSubstituting (9) into (6) we obtainIntegrating this equation once with respect to , we obtainThe reduced ODE (11) admits the group corresponding to the generator .

Taking into account the invariants of its first prolongation and using the new variableswe obtain that (11) can be reduced to the first-order ODEwhose implicit solution iswhere and are arbitrary constants.

Applying the same procedure to (3) we get generators and . The similarity variable and similarity solution are given by (9) and the corresponding reduced ODE isIntegrating this equation once with respect to , we obtainThe reduced equation (16) is an ODE that admits the symmetry generator . Taking into account the invariants of its first prolongation and using variables (12), we obtain the first-order ODEwhose implicit solution iswhere and are arbitrary constants.

2.1. Qualitative Study of ODEs

Equations (11) and (16) can be written, setting , asrespectively.

Making the change of variables and , (19) and (20) become a system of the formwithrespectively.

The phase portrait is split into two invariant half planes and . System (21) is conservative, since the quantities defined by the differentiable functions are constant on the trajectories; that is, . Hence the trajectories lie on the curves and they are symmetric with respect to the -axis. Note thatwhereThe equilibrium points of (21), if any, all lie on the -axis and correspond to the critical points of , since is a fixed point of (21) if is a critical point of , that is, a zero of the polynomial function (22) and (23). We can set down the following.

Theorem 1. If is a strict local maximum of the analytic function , then is a saddle for (21) if and a center for (21) if . If is a strict local minimum of the analytic function , then is a center for (21) if and a saddle for (21) if . If is a horizontal inflection point of then is a cusp for system (21).

Proof. In fact the Jacobian matrix of the linearized system (21) at isLet be its determinant value. The eigenvalues of the characteristic polynomial, , of are of the formOn the other hand, the second derivative of isSo . Note that since the signs of and are the same, then the difference between the sign of and depends on the sign of . According to this, if is a local maximum of , that is, , then if , and by (29), is a saddle for system (21). If , then , and by (29), is a center for the linearized system of (21). ConsiderSo is either a center or a focus for (21). But since both, attractive fixed points and repellers, cannot occur in a conservative system [25], results in a nonlinear center for system (21).

Analogously, if is a local minimum of , that is, , then if , and by (29), is a saddle for system (21). If , then , and by (29), is a center for the linearized system (31) and so a nonlinear center for system (21). Finally, if is a horizontal inflection point of , that is, , then , and by (29), is a cusp for system (21).

3. Multipliers Method

In [8] Anco and Bluman gave a general treatment of a direct conservation law method for partial differential equations expressed in a standard Cauchy-Kovaleskaya form in particular for evolution equations:The nontrivial conservation laws are characterized by a multiplier with no dependence on satisfyingHereThe conserved current must satisfyand the flux is given by [26]The conservation law will be written asWe get the the following multipliers:For (2),For (3),

The Subclass of Nonlinearly Self-Adjoint Equations. Equation (41) is said to be nonlinearly self-adjoint if the equation obtained from its adjoint equation by the substitution , with a certain function such that , is identical to the original equation (41); that is,Equation (2) is written in the formThe adjoint equation to (41) has the formwheredenotes the variational derivatives (the Euler-Lagrange operator) and is a new dependent variable. Here and are the total differentiations.

Let us single out nonlinearly self-adjoint equations from the equations of form (2). We assume thatwhere , , and are undetermined coefficients. Setting , from the coefficients for the different derivatives of , we obtain that the following conditions must be satisfied:and solving the remaining equations we getwithWe can state the following result.(i)Equation (2) is nonlinearly self-adjoint withApplying the same procedure to (3) we obtain the following result.(ii)Equation (3) is nonlinearly self-adjoint withWe point out that the substitutions derived by using the condition of nonlinear self-adjointness correspond to the multipliers of Anco and Bluman method proposed in [8].

4. Conservation Laws

Associated to the multipliers, from (35) and (36), we obtain the corresponding conserved densities and fluxes. For (2),(1)(2)(3)For (3), we get the following multipliers and the corresponding conserved densities and fluxes:(4)(5)

By applying the theorem on conservation laws proved in [9], which avoids the integrals of functions, provided by the generators and , we obtain trivial conservation laws. We point out that a method to derive conservation laws associated with scaling symmetries has been derived in [27].

5. Conclusions

We have applied Lie classical method to two PDEs admitting compacton solutions and nonlinear dispersion. These equations admit symmetries which lead to further reductions to first-order ODEs. They are suitable for qualitative analysis and their dynamical behaviour is described.

We have proved that (2) and (3) are nonlinearly self-adjoint. We observe that for translations generators the conservation laws via nonlinear self-adjointness method, constructed by the formulae in theorem on conservation laws [9] which avoids the integrals of functions, yield some trivial conservation laws; however by the multipliers method we have obtained some nontrivial conservation laws via integral formulae.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The authors warmly thank the referee for many valuable comments and suggestions which served to improve the paper. The support of DGICYT Project MTM2009-11875, FEDER funds, and Junta de Andalucía FQM-201 Group is gratefully acknowledged.

References

  1. P. Rosenau and J. M. Hyman, “Compactons: solitons with finite wavelength,” Physical Review Letters, vol. 70, no. 5, pp. 564–567, 1993. View at Publisher · View at Google Scholar · View at Scopus
  2. M. S. Bruzón and M. L. Gandarias, “Traveling wave solutions of the K(m, n) equation with generalized evolution,” Mathematical Methods in the Applied Sciences, 2010. View at Publisher · View at Google Scholar
  3. M. S. Bruzón, M. L. Gandarias, G. A. González, and R. Hansen, “The K(m, n) equation with generalized evolution term studied by symmetry reductions and qualitative analysis,” Applied Mathematics and Computation, vol. 218, no. 20, pp. 10094–10105, 2012. View at Publisher · View at Google Scholar
  4. R. Naz, “Conservation laws for some compacton equations using the multiplier approach,” Applied Mathematics Letters, vol. 25, no. 3, pp. 257–261, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. P. Rosenau and A. Oron, “On compactons induced by a non-convex convection,” Communications in Nonlinear Science and Numerical Simulation, vol. 19, no. 5, pp. 1329–1337, 2014. View at Publisher · View at Google Scholar
  6. M. L. Gandarias, “Conservation laws for some equations that admit compacton solutions induced by a non-convex convection,” Journal of Mathematical Analysis and Applications, vol. 430, no. 2, pp. 695–702, 2015. View at Publisher · View at Google Scholar · View at MathSciNet
  7. S. C. Anco and G. Bluman, “Direct construction of conservation laws from field equations,” Physical Review Letters, vol. 78, no. 15, pp. 2869–2873, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  8. S. C. Anco and G. Bluman, “Direct construction method for conservation laws of partial differential equations. Part II: general treatment,” European Journal of Applied Mathematics, vol. 41, pp. 567–585, 2002. View at Google Scholar
  9. N. H. Ibragimov, “A new conservation theorem,” Journal of Mathematical Analysis and Applications, vol. 333, no. 1, pp. 311–328, 2007. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. N. H. Ibragimov, “Quasi-self-adjoint differential equations,” Archives of ALGA, vol. 4, pp. 55–60, 2007. View at Google Scholar
  11. M. L. Gandarias, “Weak self-adjoint differential equations,” Journal of Physics A: Mathematical and Theoretical, vol. 44, no. 26, Article ID 262001, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  12. N. H. Ibragimov, “Nonlinear self-adjointness and conservation laws,” Journal of Physics A: Mathematical and Theoretical, vol. 44, no. 43, Article ID 432002, 2011. View at Publisher · View at Google Scholar
  13. M. S. Bruzón, M. L. Gandarias, and N. H. Ibragimov, “Self-adjoint sub-classes of generalized thin film equations,” Journal of Mathematical Analysis and Applications, vol. 357, no. 1, pp. 307–313, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. I. L. Freire and J. C. S. Sampaio, “Nonlinear self-adjointness of a generalized fifth-order KdV equation,” Journal of Physics A: Mathematical and Theoretical, vol. 45, no. 3, Article ID 032001, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  15. I. L. Freire, “Self-adjoint sub-classes of third and fourth-order evolution equations,” Applied Mathematics and Computation, vol. 217, no. 22, pp. 9467–9473, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. I. L. Freire and J. C. Santos Sampaio, “On the nonlinear self-adjointness and local conservation laws for a class of evolution equations unifying many models,” Communications in Nonlinear Science and Numerical Simulation, vol. 19, no. 2, pp. 350–360, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. N. H. Ibragimov, M. Torrisi, and R. Tracina, “Quasi self-adjoint nonlinear wave equations,” Journal of Physics: A: Mathematical and Theoretical, vol. 43, no. 44, Article ID 442001, 2010. View at Publisher · View at Google Scholar · View at MathSciNet
  18. N. H. Ibragimov, M. Torrisi, and R. Tracinà, “Self-adjointness and conservation laws of a generalized Burgers equation,” Journal of Physics A: Mathematical and Theoretical, vol. 44, no. 14, Article ID 145201, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. M. L. Gandarias, “Weak self-adjointness and conservation laws for a porous medium equation,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 6, pp. 2342–2349, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  20. M. L. Gandarias, M. Redondo, and M. S. Bruzón, “Some weak self-adjoint Hamilton-Jacobi-Bellman equations arising in financial mathematics,” Nonlinear Analysis: Real World Applications, vol. 13, no. 1, pp. 340–347, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  21. M. L. Gandarias and M. S. Bruzó, “Some conservation laws for a forced KdV equation,” Nonlinear Analysis:Real World Applications, vol. 13, no. 6, pp. 2692–2700, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  22. L. R. Galiakberova and N. H. Ibragimov, “Nonlinear self-adjointness of the Krichever-Novikov equation,” Communications in Nonlinear Science and Numerical Simulation, vol. 19, no. 2, pp. 361–363, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  23. M. L. Gandarias, “Nonlinear self-adjointness through differential substitutions,” Communications in Nonlinear Science and Numerical Simulation, vol. 19, no. 10, pp. 3523–3528, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. M. Torrisi and R. Tracinà, “Quasi self-adjointness of a class of third order nonlinear dispersive equations,” Nonlinear Analysis: Real World Applications, vol. 14, no. 3, pp. 1496–1502, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  25. S. H. Strogatz, Nonlinear Dynamics and Chaos, Perseus Publishing, Cambridge, Mass, USA, 1994.
  26. N. Euler and M. Euler, “On nonlocal symmetries, nonlocal conservation laws and nonlocal transformations of evolution equations: two linearisable hierarchies,” Journal of Nonlinear Mathematical Physics, vol. 16, no. 4, pp. 489–504, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  27. S. C. Anco, “Conservation laws of scaling-invariant field equations,” Journal of Physics A: Mathematical and General, vol. 36, no. 32, pp. 8623–8638, 2003. View at Publisher · View at Google Scholar · View at MathSciNet